Alert archive / Massachusetts / Flash Flood Warnings in 2025

Flash Flood Warning 14, NWS Boston/Norton, MA

July 14, 2025Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 14, 2025, 5:55 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2025, 5:55 PM EDT (21:55 UTC)
Expired
Jul 14, 2025, 9:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:22 PM EDTFLASH FLOOD1 Ene Chester, MAIn Chester, Abbott Hill Rd at Taft Rd was flooded. Railroad tracks on Prospect St were flooded and the underpass was partially washed out.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WGUS51 KBOX 142155
FFWBOX
MAC013-015-150100-
/O.NEW.KBOX.FF.W.0014.250714T2155Z-250715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
555 PM EDT Mon Jul 14 2025

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Northwestern Hampden County in western Massachusetts...
  Southwestern Hampshire County in western Massachusetts...

* Until 900 PM EDT.

* At 555 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southampton, Huntington, Russell, Westhampton, Chester, Blandford, 
  Chesterfield, Worthington, Montgomery and Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4217 7303 4225 7300 4231 7300 4231 7301
      4231 7302 4231 7303 4232 7304 4238 7290
      4226 7277 4216 7302

FLASH FLOOD...RADAR INDICATED

$$

Belk
2 follow-up statements
934 
WGUS71 KBOX 142330
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
730 PM EDT Mon Jul 14 2025

MAC013-015-150100-
/O.CON.KBOX.FF.W.0014.000000T0000Z-250715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-Hampshire MA-
730 PM EDT Mon Jul 14 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING 
FOR NORTHWESTERN HAMPDEN AND SOUTHWESTERN HAMPSHIRE COUNTIES...

At 730 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Southampton, Huntington, Russell, Westhampton, Chester, Blandford, 
  Chesterfield, Worthington, Montgomery and Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4217 7303 4225 7300 4231 7300 4231 7301
      4231 7302 4231 7303 4232 7304 4238 7290
      4226 7277 4216 7302

FLASH FLOOD...RADAR INDICATED

$$

Belk
588 
WGUS71 KBOX 150056
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
856 PM EDT Mon Jul 14 2025

MAC013-015-150106-
/O.EXP.KBOX.FF.W.0014.000000T0000Z-250715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-Hampshire MA-
856 PM EDT Mon Jul 14 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR 
NORTHWESTERN HAMPDEN AND SOUTHWESTERN HAMPSHIRE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM EDT for portions of 
northern Connecticut and western Massachusetts.

&&

LAT...LON 4217 7303 4225 7300 4231 7300 4231 7301
      4231 7302 4231 7303 4232 7304 4238 7290
      4226 7277 4216 7302

$$

JWD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:42 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 14, 2:42 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
242 PM EDT Mon Jul 14 2025

.SYNOPSIS...
Thunderstorms and isolated flash flood risk continues through
this evening before winding down with the loss of daytime
heating. Increased confidence in heat index values climbing
above 95F Tuesday through midweek allows for a heat advisory to
be issued starting at 11am Tuesday and going through 7pm
Thursday evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Points:

 * Slow-moving Thunderstorms will bring a flash flood and severe
  weather risk to western and central areas through this evening.

* Warm and muggy night ahead tonight

Ongoing Flood Threat:

A flood watch remains in effect from noon to midnight for the CT
river valley and west into the Berkshires. A slow moving frontal
boundary continues to move southeast towards our CWA through the
afternoon. Areas of showers and storms will form ahead of it, likely
initiating across the higher terrain in northwestern Massachusetts
where differential heating is greatest. The environment continues to
be highly conducive for areas of heavy rainfall. The 12z OKX
sounding indicated PWAT values of 1.8 inches. Elsewhere, values are
closer to 1.9-2.0 inches. Steering currents remain weak, with flow
weaker than 30kts all the way up to ~300mb! In terms of instability,
normalized CAPE values less than 0.1 indicate tall-skinny CAPE
profiles across the region. Storms that form in this environment
will be efficient, slow moving rain makers. Little change in 12z
HREF guidance with regards to the magnitude and placement of the
axis of heaviest rainfall. HREF probability matched mean values show
the potential for areas of 1-3 inch rainfall totals in a matter of 6
hours across portions of Hampshire and Hampden counties in
Massachusetts. Similar totals are also showing in northern Hartford
county. While the exact placement of the highest totals are
uncertain, heavier precipitation totals over urban areas near the
Connecticut River Valley would increase the concern for localized
flash flooding in that area.

Severe Threat:

Per RAP mesoanalysis the best axis of instability lines along a SW
to NE line in the far western interior with roughly 1000-1500 J/kg.
Weak flow will limit shear, so the damaging wind threat will likely
come from water-loaded updrafts and wet microbursts. Steep low-level
lapse rates near 10 °C km mean the momentum of the precip cores will
easily continue to the surface. With freezing levels around 14-15
kft, hail is unlikely as any frozen precip will melt before reaching
the surface.  While the environment is not supportive of rotating
updrafts, the one wild card would be if any thunderstorms can hook
onto outflow boundaries. 0-3km CAPE values are around 130 J/kg,
which just might be enough to spawn a brief landspout should an
outflow boundary be able to create enough low-level spin.  The
severe threat will remain confined to the northwestern interior as
Cape values drop off quickly to the southeast.

Timing of thunderstorms:

Radar and satellite show convection beginning to fire from the
higher terrain of northwest Massachusetts. Further south, surface
observations have indicated a subtle convergence zone near the
Naugatuck River Valley in west-central Connecticut. At the same
time, clearing in this area has resulted in convective initiation as
locations have reached their convective temperatures. Storms will
start as single and multicells before gradually coalescing into a
loosely organized line as they head east. Activity will quickly wane
with the loss of daytime heating.

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Key Points:

 * Warm and muggy conditions continue tonight

 * Hot and humid conditions begin Tuesday

Tonight:

Front passes during the first half of the overnight with little
relief. Muggy conditions continue with dewpoint values only falling
into the lower 70s for much of the region.

Tuesday:

* Heat Advisory goes into effect for most of the region starting at
  11 am

* Little relief overnight with continued high humidity

Building ridge of high pressure brings the return of hot and humid
conditions Tuesday. Guidance has 925 temperatures increasing from
19C today to 24C tomorrow afternoon. At the surface, this translates
to high temperatures climbing into the upper 80s and low 90s for
most areas Tuesday afternoon. While these temperatures are far from
unheard of, dewpoint values will climb into the lower to mid 70's
resulting in heat index values around 95 above. The greatest
likelihood of this will be for inland areas away from the Cape and
Islands. Low temperatures will remain quite mild and dewpoints
high. Elevated low temperatures spell trouble for those without
access to proper sources of cooling and relief from the day's
high temperatures.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Key Messages:

Key Messages:

* Hot and humid during the middle of this week, with elevated heat
  indices around 95-100F. Heat Advisories for Tuesday into Thursday
  for most of southern New England. Heat Advisory may be needed for
  Friday too.

* Becoming more unsettled late Thursday-Friday with increasing
  chances for showers and thunderstorms.

Most of this portion of the forecast will see southern New England
om the warm and very humid side of a cold front. This front will
take its time to move from the Great Lakes and Saint Lawrence River
valley until it finally attempts to cross our region Friday night.
The holdup is a large high pressure off the southeast USA coast. The
position of this high pressure will keep pushing heat and humidity
our way.

Heat Advisories already posted for most of southern New England for
the middle part of this week. It may need to be extended into Friday
as well. Slightly cooler conditions anticipated once this front
passes by this weekend into early next week, but that should mean
right around average temperatures for this time of July.

The heat and humidity should mean at least a low risk for mainly
afternoon and evening thunderstorms. There remains a better signal
for more organized forcing later Thursday and a weak trough shifts
in from the west. This will bring higher chances for more widespread
showers/storms. Weak winds aloft will support slower storm motions
and given the high amounts of moisture signal a threat for flash
flooding. We'll have to keep eyes on that as we go through this
week. Friday is a more complicated forecast dependent upon the timing
of the aforementioned front.

Looking ahead to this weekend, this front doesn't get too far south
of our region, and could return as a warm front sometime Sunday into
Monday. That could trigger another round of showers and possible
thunderstorms.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z Update:

Monday: Moderate Confidence

A line of slow moving showers and thunderstorms forms or moves
into western MA and CT in the mid to late afternoon, continue to
move east through about 10pm to midnight. How far east
convection gets is still uncertain, with terminals inside the
I-95 corridor possibly being spared.

Monday Night: Moderate Confidence

After remaining showers and thunderstorms dissipate, winds turn
SSW brining in yet another round of low stratus and fog. Highest
confidence near the south coast and CT river valley. Less
certain in and around Boston.

Tuesday: Moderate Confidence

VFR outside the Cape and Islands where IFR stratus may hang on
much of the day. Low chance for a weak shower or thunderstorm.

KBOS Terminal...Moderate confidence in TAF.

Stratus lifting 13z-14z, then VFR. Thunderstorms will struggle
to reach the terminal this evening, likely just left over
showers, thus continued with the PROB30 -SHRA.

KBDL Terminal...Moderate confidence in TAF.

MVFR stratus deck becoming IFR before sunrise. The stratus deck
took longer then anticipated to burn off yesterday, however,
winds turn more SSW today which should allow it to lift mid
morning. VFR this afternoon with slow moving heavy showers and
thunderstorms.

Outlook /Wednesday through Friday/...

Tuesday Night: Mainly VFR, with local IFR possible. Patchy BR.

Wednesday through Wednesday Night: VFR. Slight chance SHRA,
slight chance TSRA.

Thursday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Thursday Night: VFR. Breezy. Slight chance SHRA.

Friday: VFR. Chance SHRA, chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Tuesday...High confidence.

Weak pressure gradient will keep winds/seas below Small Craft
Advisory thresholds through Sunday: seas 2-3 ft with E winds
over the southern waters and SE winds over the eastern waters up
to 15 kts during the afternoon hours, remaining light in the
overnight hours. Main concern for mariners will be areas of fog
tonight that may redevelop again tonight. Inland Thunderstorms
are unlikely to affect the waters this evening. Winds turn more
SW on Tuesday between 10-15 knots.

Outlook /Wednesday through Friday/...

Tuesday Night: Winds less than 25 kt. Patchy fog. Local
visibility 1 nm or less.

Wednesday: Winds less than 25 kt.

Wednesday Night: Winds less than 25 kt. Slight chance of rain
showers, slight chance of thunderstorms.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until midnight EDT tonight for CTZ002.
     Heat Advisory from 11 AM Tuesday to 7 PM EDT Thursday for
     CTZ002>004.
MA...Flood Watch until midnight EDT tonight for MAZ002-003-008>011.
     Heat Advisory from 11 AM Tuesday to 7 PM EDT Thursday for
     MAZ003>007-010>021-026.
RI...Heat Advisory from 11 AM Tuesday to 7 PM EDT Thursday for
     RIZ001>007.
MARINE...None.

&&

SYNOPSIS...FT
NEAR TERM...FT
SHORT TERM...FT
LONG TERM...Belk
AVIATION...Frank/FT
MARINE...KP

In the hours before

Local storm report, Jul 14, 3:05 PM EDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
305 PM EDT Mon Jul 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Flash Flood      1 NNE Canton            41.82N 72.90W
07/14/2025                   Hartford           CT   Fire Dept/Rescue

            In Canton there was water pouring into a
            basement through a hatchway. Relayed via
            amateur radio.

&&
Local storm report, Jul 14, 3:33 PM EDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
333 PM EDT Mon Jul 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      2 ENE Northampton       42.34N 72.64W
07/14/2025                   Hampshire          MA   Law Enforcement

            In Northampton significant street flooding
            was impacting traffic on North King Street
            at Damon Road. Report relayed via amateur
            radio.

&&
Local storm report, Jul 14, 3:42 PM EDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
342 PM EDT Mon Jul 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Flash Flood      1 NNE Northampton       42.34N 72.67W
07/14/2025                   Hampshire          MA   Fire Dept/Rescue

            In Northampton a car was stuck in flooding
            at the intersection of Hillcrest Drive and
            Bridge Road. Report relayed via amateur
            radio.

&&
Local storm report, Jul 14, 3:54 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
354 PM EDT Mon Jul 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Flash Flood      1 NNW Northampton       42.34N 72.68W
07/14/2025                   Hampshire          MA   Law Enforcement

            In Northampton, a section of North Main
            Street was closed due to flooding. Report
            relayed via amateur radio.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:07 AM EDTFlood WatchBOXFranklin, Hampden, Hampshire19 hr
Jul 14, 9:04 AM EDTHeat AdvisoryBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more3 days
Jul 14, 3:00 PM EDTFlash Flood WarningBOXFranklin, Hampshire3 hr

Nearby

Flash Flood Warnings in Massachusetts, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.